A Case of Serotonin Syndrome: Toxicity and Management of Overdose of Escitalopram - Case Report and Review of Literature
Main Article Content
The serotonin syndrome is a potentially life-threatening adverse drug reaction that results from therapeutic drug use, intentional self-poisoning, or inadvertent interactions between drugs. It is identified through a particular dose-relevant spectrum of the clinical finding, that related to the serotonin free level (5-hydroxytryptamine [5-HT]), or the activation of 5-Ht receptor (predominantly 5-HT2A subtypes and the 5-HT1A), that further involves changes of mental state, autonomic hyperactivity and neuromuscular abnormalities. Critical serotonin syndrome is barely and in generally precipitated through the frequent initiation of multiple serotonergic drugs. Yet this specific syndrome could further arise afterwards single serotonergic drug initiations in the susceptible individual, the overall addition of third or second agents towards the long-standing doses of serotonergic drug maintenance or else afterwards an overdose.
Here we present a case of Escitalopram induced serotonin syndrome. A 24 year old female, in postpartum period, had alleged consumed multiple tablets of Escitalopram. The patient was admitted to ICU and treated. Patient improved over a period of 48 hours and was later discharged.
Here we present a case of Escitalopram induced serotonin syndrome. A 24 year old female, in postpartum period, had alleged consumed 4500 mg of Escitalopram. She was brought to emergency department of the hospital in a semi-conscious state. All the necessary measures were taken as per poisoning protocol, stomach wash given and the patient was later admitted to ICU and managed. Patient improved over a period of 48 hours and was later shifted to ward. A Psychiatrist opinion was taken and was diagnosed to be having post-partum depression. The patient was later discharged with follow-up medications.
Sampson E, Warner JP. Serotonin syn-drome:potentially fatal but difficult to recognize.Br J Gen Pract 1999;49:867-8.
Martin T. Serotonin syndrome. AnnEmerg Med 1996;28:520-6.
Sternbach H. The serotonin syndrome.Am J Psy-chiatry 1991;148:705-13.
4.Asch DA, Parker RM. The Libby Zion case: one step forward or two steps backward?N Engl J Med 1988;318:771-5.
Gill M, LoVecchio F, Selden B. Serotoninsyn-drome in a child after a single dose of fluvoxam-ine.Ann Emerg Med 1999;33:457-9.
Parrott AC. Recreational Ecstasy/MDMA,the serotonin syndrome, and serotonergicneurotoxicity. Pharmacol Biochem Behav2002;71:837-44.
Lee DO, Lee CD. Serotonin syndrome ina child associated with erythromycin andsertraline. Pharmacotherapy 1999;19:894-6.
Gardner MD, Lynd LD. Sumatriptancontraindi-cations and the serotonin syndrome.Ann Phar-macother 1998;32:33-8.
Giese SY, Neborsky R. Serotonin syn-drome:potential consequences of Me-ridiacombined with demerol or fentanyl. Plas-tReconstr Surg 2001;107:293-4.
DeSilva KE, Le Flore DB, Marston BJ,Rimland D. Serotonin syndrome in HIVinfectedindividu-als receiving antiretroviraltherapy and fluoxe-tine. AIDS 2001;15:1281-5.
Callaway JC, Grob CS. Ayahuasca preparation-sand serotonin reuptake inhibitors:a potential-combination for severe adversereactions. J Psy-choactive Drugs 1998;30:367-9.
Izzo AA, Ernst E. Interactions betweenherbal medicines and prescribed drugs:a systematic re-view. Drugs 2001;61:2163-75.
Lange-Asschenfeldt C, Weigmann H,Hiemke C, Mann K. Serotonin syndrome asa result of fluoxetine in a patient with tramadolabuse: plasma level-correlated symptomatology.J Clin Psychopharmacol 2002;22:440-1.
Turkel SB, Nadala JG, Wincor MZ. Possiblesero-tonin syndrome in associationwith 5-HT(3) an-tagonist agents. Psychosomatics2001;42:258-60.
Kaneda Y, Kawamura I, Fujii A, Ohmori T. Sero-tonin syndrome — ‘potential’ role ofthe CYP2D6 genetic polymorphism inAsians. Int J Neuropsychopharmacol 2002;5:105-6.
Mitchell PB. Drug interactions of clinicalsignifi-cance with selective serotonin reuptakeinhibitors. Drug Saf 1997;17:390-406.
Isbister GK, Dawson A, Whyte IM, PriorFH, Clancy C, Smith AJ. Neonatal paroxetinewith-drawal syndrome or actually serotoninsyn-drome? Arch Dis Child Fetal NeonatalEd 2001;85:F147-F148.
Isbister GK, Bowe SJ, Dawson A, WhyteIM. Rel-ative toxicity of selective serotoninreuptake in-hibitors (SSRIs) in overdose.J Toxicol Clin Toxi-col 2004;42:277-85.
Demirkiran M, Jankivic J, Dean JM. Ecstasyin-toxication: an overlap between serotoninsyn-drome and neuroleptic malignantsyndrome. Clin Neuropharmacol 1996;19:157-64.
Gillman PK. Ecstasy, serotonin syndromeand the treatment of hyperpyrexia.Med J Aust 1997;167:109-11.
Dunkley EJ, Isbister GK, Sibbritt D, et al. The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM 2003; 96:635
Mason PJ, Morris VA, Balcezak TJ. Serotonin syndrome: presentation of 2 cases and review of the literature. Medicine (Baltimore) 2000;79:201-9.